I am a pediatrician involved with the care of a 6 year old with SM. She has been in therapy with a psychologist, her 1st grade teacher and her school guidance councelor. We are now at an impass and the opinion of the psychologist is to start meds. I wanted to ask your opinion on which one and if there are is any literature on this topic. I was also wondering if you have seen any of the ill effects described in the English study where children on SSRI’s had worsening of depressive symptoms.
Hello, Thank you for your dedication.
In terms of SSRI’s. I primarily use: Prozac, Paxil and Zoloft. My very favorite is Prozac. The slight stimulating effects are often a good choice for our timid SM children. However, I use Paxil and Zoloft with success as well.
NO, I have never had a problem with the ‘depressive symptoms.’ WHY? First off, the children I work with are usually not depressed. The literature was focusing on ‘depressed’ children/teens. Secondly, I am an advocate of LESS is MORE. What I find is that children who come to me on high dosages…may be disinhibited…and/or apathetic…seem disinterested, not motivated, have blunted or flat affects. I believe this can be misinterpreted as ‘depressed.’ When dosages are lowered, I see these children/teens emerge out of this ‘apathetic’ state.
From my experience …when dosages are too high…first comes disinhibition. Then, as time goes on (especially if dosages are increased) then I see apathy.
For most children, rarely do I use over 15 mg of Prozac…With preteens I may go as high as 20 mg..And with teens..as high as 25 mg.
BUT never higher…
So, less is more and unless the child is involved in therapy…meds will be of minimal value. The child may look more relaxed, but they will not learn the coping skills NOR…build communication skills.